St. John’s Wort exacerbates acetaminophen-induced liver injury by activation of PXR and CYP-mediated bioactivation
- PMID: 36073954
- DOI: 10.1093/toxsci/kfac094
St. John’s wort (SJW) is a medicinal herb remedy for mild depression. However, long-term use of SJW has raised safety concerns in clinical practice because of drug-drug interactions. Excessive use of acetaminophen (APAP) causes severe hepatotoxicity, but whether SJW modulates APAP-induced liver injury remains unclear. In this study, the effect of long-term SJW administration on APAP-induced acute hepatotoxicity and the involved mechanisms were investigated. Morphological and biochemical assessments clearly demonstrated that SJW exacerbates APAP-induced toxicity in vivo and in vitro. Moreover, SJW markedly promoted glutathione depletion and increased the levels of the APAP-cysteine and APAP-N-acetylcysteinyl adducts in mice, which enhanced APAP metabolic activation and aggravated APAP-induced liver injury. To further elucidate APAP metabolic activation in liver injury induced by SJW, the activities and expression levels of CYP2E1 and CYP3A were measured. The results showed that the activities and expression levels of CYP2E1 and CYP3A were increased after SJW treatment. Furthermore, the PXR-CYP signaling pathway was activated by SJW, and its downstream target genes were upregulated. Collectively, this study demonstrated that the long-term administration of SJW extract led to the metabolic activation of APAP and significantly exacerbated APAP-induced liver injury, which may suggest caution for the clinical use of SJW and APAP.
Keywords: St. John’s wort; acetaminophen; cytochrome P450; herb–drug interaction; metabolic activation.